Friday, October 24, 2014
Attention Deficit Hyperactivity Disorder
Is it a Paradoxical Reaction or What?
Adderall makes me calm and sleepy, actually better than any tranquilizer I ever took, and I`m referring to the biggees--benzodiazepines. Why? I even use it to fall asleep. Why am I having this reaction to what`s supposed to be, I thought, a stimulant, amphetamine salts?
One might call it a paradoxical reaction, but it has been known clinically for decades. Although most people have trouble getting to sleep after a late dose of stimulant, some actually sleep better, even with a bedtime dose of stimulant. This is NOT a recommended use for stimulant. Aside from the sleep issue, the expected effect of stimulant for people with ADHD is to be calmer and more attentive. Thus the calming effect (without sleepiness) is usual and expected at therapeutic doses.
At excessive doses, there can be either overstimulation with manic-like symptoms or the opposite, depression (usually an agitated depression). Either of those is an indication to reduce the dose, even if the dose is not unusually high; some people are unusually sensitive and require lower doses than usual. If the side effect persists at lower doses, the stimulant should be stopped entirely.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University